How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 47139
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

I am 75 and my ankles, feet and lower legs keep swelling, Why/

Customer Question

I am 75 and my ankles, feet and lower legs keep swelling, Why/ how can I stop this I am taking asprin 1 a day.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. David replied 2 years ago.
Dr. David :

This is Dr. David

Dr. David :

are you having swelling in one leg or both legs?

JACUSTOMER-vb5eyclc- :

Both rather mor in the left

Dr. David :

this swelling can be from many different causes.

Dr. David :

it could be due to weakness of your heart causing back up of fluid in you legs

Dr. David :

it could be weakness of your liver not making enough albumin fluid.

Dr. David :

you need to see a doctor to get your heart and liver checked and tested.

Dr. David :

are you able to see a doctor to get medical testing and blood work?

JACUSTOMER-vb5eyclc- :

I have had my heart and liver tested Negative, also colestrol, diabetis neg

Dr. David :

excessive salt intake will cause swelling in your legs.

Dr. David :

have you tried to cut down on your salt intake

Dr. David :

and decrease your soy sauce intake which contains a lot of salt.

JACUSTOMER-vb5eyclc- :

Yes

Dr. David :

when you cut down on the salt intake, does it help?

JACUSTOMER-vb5eyclc- :

Not relly, I am pretty sedentry not much excercise

Dr. David :

I see.

Dr. David :

lack of exercise can cause muscle atrophy

Dr. David :

you need to exercise to squeeze your muscles to push lymphatic fluid out of your legs.

Dr. David :

there are simple exercises you can do in bed like squeeze your muscles and flex your feet with toes up and down

Dr. David :

and leg lifts which can squeeze your leg muscles

Dr. David :

which can help squeeze lymphatic fluid out of the legs.

JACUSTOMER-vb5eyclc- :

ATrophy?, I do that, and I do find a reduction in the mornings, but it dont last long.

Dr. David :

atrophy means shrinkage of muscle from lack of use.

Dr. David :

that is good you are doing some leg exercises

Dr. David :

do you smoke?

Dr. David :

smoking can cause poor circulation in your legs.

JACUSTOMER-vb5eyclc- :

I'v been told it could be water retention, I dont pess urinn very much? Yes I smoke 10 a day.

Dr. David :

if you don't pass much urine, you could be having kidney weakness.

Dr. David :

you need blood test to check if your BUN and creatinine levels are elevated.

Dr. David :

these are signs of kidney failure or kidney weakness.

Dr. David :

water is retained if your kidneys are not working

Dr. David :

or if you are eating too much salt.

Dr. David :

water follows salt

JACUSTOMER-vb5eyclc- :

OK, So can you give me a summery that I can print and go back to my Doctor for checks.

Dr. David :

I would ask your doctor to check your kidney function

Dr. David :

with blood test to check for BUN and creatinine levels.

Dr. David :

and see if they are elevated to show weakened kidney function.

Dr. David :

if you have weak kidneys, you have to avoid foods with potassium and avoid high protein foods.

Dr. David :

and you have to avoid salt in your diet.

Dr. David :

let me know if you have other questions.

Dr. David :

if done, please leave positive feedback below.

Dr. David :

we only get credit for helping clients after positive feedback.

Dr. David :

http://www.justanswer.com/medical/expert-dr-david/

Dr. David :

is my webpage if you need to reach me again.

Dr. David :

thanks for using JustAnswer.com

JACUSTOMER-vb5eyclc- :

What about Excercise will that help?

Dr. David :

yes, you should continue to exercise and strengthen your muscles.

Dr. David :

hello?

JACUSTOMER-vb5eyclc- :

I"m still here just evaluating your advice, Potassium?

Dr. David :

if you have weak kidneys, they have a hard time excreting potassium.

Dr. David :

and your potassium levels could be elevated.

Dr. David :

so these needs to be checked as well

JACUSTOMER-vb5eyclc- :

What sort of Medecation could suggest?

Dr. David :

you have to get testing first to see if it is your kidneys or not.

Dr. David :

then treatment can be discussed.

JACUSTOMER-vb5eyclc- :

Is taking asprin Ok to continue?

Dr. David :

aspirin thins the blood and can cause bruising

Dr. David :

and can increase risks for stomach bleeding.

Dr. David :

so make sure you take it with food in your stomach.

Dr. David :

but if your kidneys are weak, you might have to stop your aspirin

Dr. David :

as aspirin and NSAIDs can stress your kidneys.

JACUSTOMER-vb5eyclc- :

Ok Doc I will get the checks you suggest and get back to you thanks.

Dr. David :

thask.

Dr. David and 4 other Medical Specialists are ready to help you